Scenarios

Opioid overdose simulation scenario

A post-operative patient on supplemental oxygen and a morphine pump. The saturation looks reassuring for a long time. The respiratory rate and the capnograph do not. It is the clearest case there is for teaching what EtCO2 adds.

Brief

Patient
Robert, 68, first night after a hip replacement. Morphine PCA, 2 litres of oxygen on nasal prongs. His wife says he is "sleeping very deeply".
Setting
Orthopaedic ward at night, or a recovery unit.
History
Overweight, snores, never tested for sleep apnoea. Moderate kidney impairment.
Learners
Ward nurses, junior doctors, outreach teams.
Time
About 10 minutes plus debrief.

Learning goals

  • Count the respiratory rate properly and treat a low rate in a drowsy patient as an emergency.
  • Understand why supplemental oxygen keeps the saturation up while carbon dioxide climbs.
  • Stimulate, support the airway, ventilate if needed and give naloxone in titrated doses.
  • Stop the PCA and plan for the naloxone wearing off before the morphine does.

Monitor values

PhaseRhythmHRSBPSpO2RREtCO2Change over
1. Found drowsyOn oxygenSinus rhythm6411895855Set before the start
2. Getting worseFrom minute 3 if nothing is doneSinus bradycardia52104885685 min trend
3. Ventilated with bag and maskSinus rhythm701209612462 min trend
4. After naloxoneWakes up, sore and upsetSinus tachycardia1041569718401 min trend

SBP is systolic in mmHg; the app sets the diastolic. EtCO2 in mmHg. Phase 4 is what a full reversal looks like; a careful titration should land somewhere between phase 3 and 4.

Running it in the app

  1. Set phase 1 with EtCO2 switched on, as if the ward uses nasal capnography. If yours does not, run the scenario twice: once with EtCO2 off, once with it on, and compare in the debrief.
  2. If no one has counted the breathing or tried to wake him by minute 3, apply phase 2 over 5 minutes. The saturation drifts down slowly. That slowness is the lesson.
  3. When someone starts bag and mask ventilation, apply phase 3.
  4. Apply phase 4 after naloxone. If the team gives a large bolus, use the full numbers. If they titrate, stop the trend early.

What learners tend to miss

  • An SpO2 of 95 on oxygen says nothing about ventilation.
  • "Sleeping deeply" and snoring are partial airway obstruction until shown otherwise.
  • Naloxone lasts a shorter time than most opioids, so the patient can slide back within the hour.

Debrief questions

  • When was the respiratory rate counted, and how?
  • Why did the saturation stay acceptable for so long?
  • How would you dose naloxone in a post-operative patient who still needs pain relief?
  • What should the monitoring plan be for the rest of the night?

Questions

Why does capnography detect opioid overdose before pulse oximetry?

Supplemental oxygen keeps the blood saturated for a long time even when breathing has slowed a lot. Carbon dioxide still builds up, so EtCO2 climbs and the respiratory rate falls well before SpO2 drops.

What vital signs does opioid toxicity cause?

A low respiratory rate, rising EtCO2, a falling saturation later on, and often a slower heart rate and slightly lower blood pressure. The patient is drowsy with small pupils, which the monitor cannot show but the actor can.

What should happen on the monitor after naloxone?

Breathing returns quickly. With a large dose the heart rate and blood pressure can overshoot as the patient wakes in pain, which phase 4 shows. A titrated dose gives a gentler change.